Maggsbunny

Blogging Bunny-style

Countdown to meds.

with 3 comments

Yesterday’s outing didn’t involve an evoked potential test after all. What a pity, as they aren’t invasive at all. No, it was a regular eye-exam, and I hate people fiddling with my eyes. Putting weird drops in them, shining bright lights in them. Prodding them! But it’s over now, and the eye-specialist was very nice and kind. I met a lot of nice, kind people yesterday. It quite restored my faith in humanity.

We all waited very long to see the doctor, as he had a lot of emergency appointment. But there was such a cheery atmosphere in the waiting-room. We all said we didn’t begrudge the people their emergency appointments, especially the poor guy who had a stone lodged in his eye from his weed-eater. It was almost a party in that waiting room, we were all having a good time. I’ve never experienced anything like that before. And everyone was singing the doctor’s praises.

M and I had quite a nice day. We couldn’t find Kauia, and probably it would have been very busy and unpleasant. So we stopped at a Wimpy, where we had the most marvellous food. I had a lean chicken salad, and half a banana-toffee waffle, which put paid to my fledging pre-fast prep. But really, after having one’s eyes prodded and blinded by bright lights, a bit of comfort food is in order! I wanted to take a photo of my super-dilated pupils, (as I was fascinated by the look) but I think the flash might have finished me off 🙂

So now I wait to hear from the drug company whether I am going on the trials. The suspense is killing me, lol. In the meantime, though, I am reading the literature the doctor gave me, and I alternate between being excited and freaked out.

The benefits sound amazing, and no injection, which is marvellous. I remain a little bit convinced that my hip problem was helped along by one of those injections, as that is when it started.

The side-effects don’t sound too bad, either. In phaseII trials, the people were given two potencies of the drug. 1.25mg and 5mg. The side-effects in the higher dose were quite a bit worse, without having greater benefit. So they have deduced that th 1.25 dose if already at maximum dose for benefit. Now, with the new trials, they are splitting the dose 1.25mg and 0.5mg. Should be interesting. At least I don’t have to worry about the side-effects on the 5mg dose!

Side-effects include minor infections (like colds) heart-rate reduction after initial dose, increase in liver-enzymes, for the first six months, slight rise of blood-pressure, headaches and diarrhea.

I generally take medicine well, without side-effects, but I had a hell of a time with the Betaferon injections. Couldn’t stay on them it was so bad.  So I’m really hoping that I tolerate the meds well. (I’d hate to have diarrhea and headaches for two years!)

There is, however, a possibility of more serious side-effects. A two year study on mice (which is roughly their life-span) showed that some of them developed cancer of the lymph-nodes. That is scary. And last night, I read that the organizers are on the lookout for PML, a rare and fatal brain disease caused by the JC virus. I nearly went ballistic, reading that, as I was convinced it was mad-cow disease. (I later found out that that is CJ (creutzfeld Jakob, not the same thing). But it sounds pretty similar, and it is fatal. There had been no occurences of this on the Fingolimod trials, but they are doing regular blood-checks to monitor it. I have to say, these trials are being conducted with utter professionalism. I am very impressed by how thorough they are being in the safety-checks.

Anyway, in the Tysabri-Avonex trials, there were two documented cases of PML (Progressive Multifocal Leukoencephalopathy). Apparently, the JC virus is picked up by many people in childhood. It does no harm , however until the immune-system is (severely) compromised, such as with AIDS or immuno-modulating drugs, such as those used for ms. It is exceedingly rare, so I’m not too worried about it.

And of course, the drugs I do use, (that would be the ‘roids) have well-documented longterm side-effects, and they ain’t pretty.

That’s about all at this stage. I’ll post again about this when I get the call and find out if I’m on the trials.

Edited to add: In the restaurant, there were 3 blind people with their guide-dogs, and they looked so cheerful and happy that I felt ashamed of myself, complaining about my dilated pupils. At least I could see my cheeky husband’s face over the table. We had such a nice time, actually. We never run out of things to talk about to each other. We spoke, as we do roughly once a month, lol) about how wonderful the night we met was. It wasn’t love at first site (we became friends first) but there was an instant connection between us. I’ve never experienced anything like it, before or after. We spoke as if we were the only two people at the table (there were five of us) and the others weren’t speaking at all. It was as if we’d known each other for ten years.

He didn’t phone me after that (nor did I phone him). It was actually his good friend that was the medium of us meeting up again, as he asked me out on a date or two, and I got to see Michael again. Once again, we spoke as if we were the best of friends. Not long after that, we began dating, and were married seven months later, nearly to the day of the date we first met. And it’s been good ever since (understatement of the year!)

Advertisements

Written by Maggie

January 27, 2007 at 11:36 am

Posted in Uncategorized

3 Responses

Subscribe to comments with RSS.

  1. I’m so glad he met you that night, or else I would never have had you as one of my best friends.
    Why is food such a comfort? Not-so-superdad pissed me off for a change and immediately I wanted a chocolate lol We are not well

    supermom

    January 28, 2007 at 10:45 am

  2. I haven’t read all of this blog, so I don’t know what hip problems you’re having. But if you have had steroids, and you are having severe pain, you might be checked for AVN (avascular necrosis) or essentially bone death. I have heard of several people who have had this problem, even with only one or two IVSM’s.

    My doctor recently recommended Tysabri, and I am considering my options. But I am with you on the risk of PML with certain meds. Oddly, it doesn’t freak me out.

    Thanks for reading my blog!

    Heather

    January 28, 2007 at 10:04 pm

  3. That is such a sweet story of how you and M met 🙂 I agree with Heather about checking if there is any relation between your hip pain and the ‘roids… my cousin’s daughter had a hip replacement at age 23 after being on ‘roids for only a short time with her Lupus. Yikes!

    Donna

    January 29, 2007 at 2:30 am


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: